Antidepressants usually should never be stopped suddenly. Also, if you are taking an antidepressant it is important to take it daily without skipping doses.
If the antidepressant level in your body drops suddenly, it will not cause a sudden plunge into depression as a result -- the impact of antidepressants on mood disorders occurs over a period of weeks or months.
But if the level drops suddenly, it will cause a withdrawal syndrome. Symptoms include nausea, anxiety, insomnia, abnormal physical sensations in the body, and a variety of others. For some people these symptoms are no more than a nuisance which passes easily after a week or so. But for others it becomes an intolerable syndrome, which furthermore can magnify previous symptoms of depression and anxiety. The withdrawal syndrome may fool you into thinking that you require the antidepressant on an ongoing basis (since you feel awful when you stop it), when in fact you may be ready to discontinue as long as you do it gradually.
--by the way, I am not advocating that people try to discontinue antidepressants if the medication is helping--in most cases I advise people to stick with an antidepressant that works for them, and if their symptoms are recurrent or chronic to consider a long-term course of the medication--
Most of the SSRI antidepressants (e.g. paroxetine, fluvoxamine, sertraline, citalopram, escitalopram) and other antidepressants such as venlafaxine, can cause a withdrawal syndrome. Paroxetine and venlafaxine seem to be particularly notorious.
There are various reasons to discontinue a medication. Sometimes people want to stop because they have been feeling better for a good long time, and want to see if they can stay well without a medication. For others, the medication is not working, or is working questionably well, and it is time to make a change in plan. For others, they are simply fed up with taking pills, and want to stop.
If someone does want to discontinue, I have a set of suggestions that makes the process easier (these are ideas that need to be applied with guidance from your prescribing physician):
1) if the medication has only been taken for a short time (a few weeks or less) usually it can be discontinued very quickly, and a problematic withdrawal syndrome is not very likely
2) if the medication has been taken for a long time, then I recommend an extremely gradual tapering. Most tablet sizes permit easy dose changes of only 25-50% at a time. These changes are too large. I suggest shaving off tiny amounts, and sticking with the new lower dose for up to a week at a time before reducing the dose further. Sometimes, a 10% dose reduction every week is best tolerated. For a tablet, this may mean cutting off about 10% of the tablet with a sharp knife. Fortunately, with antidepressants, the EXACT dosage is much less critical than for other medications (such as hematological drugs, etc.), so this relatively imprecise method of dose reduction is appropriate for this purpose, in my opinion. Some antidepressants come in capsule form (e.g. venlafaxine and sertraline). In these cases, I have recommended that people take the capsules apart, to carefully remove a small percentage of the contents, during their taper (venlafaxine XR 75 mg capsules have approximately 200 little granules inside; one could take out 20 granules for a 10% dose reduction).
3) If this process--of gradual tapering--is not working out, I have a second method which can often help: fluoxetine (Prozac) is the one antidepressant with an extremely long period of metabolism in the body. So it does not have a sudden withdrawal syndrome. Fluoxetine can be added to another antidepressant regimen, at which time the other antidepressant can be tapered much more easily. After this, fluoxetine itself is much easier to taper and discontinue, as it "tapers itself" out of the body gradually over about 4 weeks. Once again, this would have to be attempted only with close guidance from your doctor, because sometimes (rarely) adding a second antidepressant can cause other problems (e.g. a "serotonin syndrome").